Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 186, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2017, 2:44 AM CDT for Gove County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2017, 2:44 AM CDT (07:44 UTC)
- Expired
- Jul 3, 2017, 3:02 AM CDT
- In force
- 18 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Gove County, KS
The radar
The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
477
WUUS53 KGLD 030744
SVRGLD
KSC063-030815-
/O.NEW.KGLD.SV.W.0186.170703T0744Z-170703T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
244 AM CDT MON JUL 3 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Gove County in west central Kansas...
* Until 315 AM CDT
* At 244 AM CDT, a severe thunderstorm was located 11 miles south of
Gove, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Gove County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3870 10055 3872 10064 3890 10059 3886 10015
3870 10015
TIME...MOT...LOC 0744Z 282DEG 31KT 3880 10053
HAIL...0.88IN
WIND...60MPH
$$
JN2 follow-up statements
346
WWUS53 KGLD 030753
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
253 AM CDT MON JUL 3 2017
KSC063-030815-
/O.CON.KGLD.SV.W.0186.000000T0000Z-170703T0815Z/
Gove KS-
253 AM CDT MON JUL 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHEASTERN GOVE COUNTY...
At 253 AM CDT, a severe thunderstorm was located 11 miles northwest
of Pendennis, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Gove County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3870 10046 3873 10049 3888 10046 3886 10015
3870 10015
TIME...MOT...LOC 0753Z 282DEG 31KT 3878 10043
HAIL...0.88IN
WIND...60MPH
$$
JN104
WWUS53 KGLD 030802
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
302 AM CDT MON JUL 3 2017
KSC063-030812-
/O.CAN.KGLD.SV.W.0186.000000T0000Z-170703T0815Z/
Gove KS-
302 AM CDT MON JUL 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOVE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3870 10046 3873 10049 3888 10046 3886 10015
3870 10015
TIME...MOT...LOC 0801Z 282DEG 31KT 3876 10033
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 12:30 AM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 3, 12:30 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1130 PM MDT Sun Jul 2 2017 .UPDATE... Issued at 1126 PM MDT Sun Jul 2 2017 Just completed an update to account for the end of the severe thunderstorm watch. Current storms are strong. The main problem has been windy conditions behind the thunderstorms. Mesoscale boundaries and shortwave trough have maintained the thunderstorms. So adjusted pops and winds to account for the latest trends. UPDATE Issued at 540 PM MDT Sun Jul 2 2017 Updated the forecast earlier to put in the severe thunderstorm watch. In addition adjusted pops to fit current trends. && .SHORT TERM...(This evening through Monday) Issued at 240 PM MDT Sun Jul 2 2017 Latest model guidance continues to advertise a chance of showers and thunderstorms moving across the area this evening through early Monday morning as a weather disturbance and favorable upper level jet divergence moves through from the west. Details are in timing the arrival and departure (west to east) of what could be a line/broken line of storms with large hail, damaging outflow winds and locally heavy rainfall. 18z models have backed off considerably on areal coverage of storms so a low confidence forecast right now. Broadly speaking isolated thunderstorms in eastern Colorado late this afternoon with precipitation exiting the far eastern forecast area by 09z or so. Low temperatures in the mid 50s to around 60 in far eastern Colorado with low to mid 60s east of the CO/KS border. On Monday a similar scenario sets up. Looks like another upper disturbance reaches far eastern Colorado by mid to late afternoon then moves across the area during the evening. May have quite a bit more cloudiness with winds from the east/southeast under 10mph. Afternoon temperatures will be a little cooler with readings in the upper 80s to low 90s. .LONG TERM...(Monday night through Sunday) Issued at 138 PM MDT Sun Jul 2 2017 Showers and thunderstorms are ongoing heading into Monday night. A shortwave continues across the region along the east side of a low amplitude ridge located over the western CONUS. Increased instability due to ample moisture from southerly surface flow combined with steep lapse rates and decent shear will allow the potential for severe thunderstorms to persist into the evening. Sunday's convection makes it difficult to pin point where storms will develop on Monday, but anticipate thunderstorm activity to exit the area to the east by midnight. Large hail and damaging winds will be the main threats. Heavy downpours will be possible as well. The upper ridge over the western half of the country begins to expand on Tuesday as Monday's shortwave passes off to the east. A weak disturbance on Tuesday generates a slight chance of precipitation for portions of the region in the afternoon and evening. Cannot rule out isolated severe thunderstorms with enough instability and shear in the area, but any storms will be limited by the ridge. Heights continue to rise as the ridge stretches east and north on Wednesday and Thursday. This results in dry conditions during this period. Spotty chances for thunderstorms return Friday through the weekend with a cold front approaching the High Plains from the north and weak disturbances traveling along the eastern periphery of the ridge. Will monitor if high pressure to the west hinders these precipitation chances. Highs remain in the upper 80s to upper 90s throughout the period, peaking on Thursday. Low temperatures will generally be in the upper 50s to upper 60s. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1122 PM MDT Sun Jul 2 2017 For KGLD...VFR conditions expected thru the forecast period...with a SCT-BKN mix of mid and high clouds. VCSH 06z-08z. Winds...E 20-30kts decreasing to 10-20kts and shifting to the ESE by 08z. By 12z Monday...meandering from the SE to the SW 10-15kts. For KMCK...VFR conditions expected thru the forecast period...with a SCT-BKN mix of mid and high clouds. VCTS 06z-0830z. Winds...ENE 15-30kts thru 0830z then a shift to the WSW briefly around 10kts. By 11z...ESE around 10kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...99 LONG TERM...JBH AVIATION...JN
Hazardous weather outlook, Jul 2, 4:35 PM CDT, 10 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 335 PM MDT Sun Jul 2 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 335 PM MDT Sun Jul 2 2017 /435 PM CDT Sun Jul 2 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible through about midnight MDT (1 AM CDT) across much of the Tri-State area as a strong weather disturbance moves through. Large hail, damaging outflow winds and locally heavy rainfall will be the primary threats. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Strong to severe thunderstorms are possible late Monday afternoon in far eastern Colorado with the threat spreading east into western Kansas and extreme southwest Nebraska during the evening hours. Large hail and damaging winds will be the primary threats. Strong to severe thunderstorms are possible on Tuesday for areas east of highway 25. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 3, 12:19 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1119 PM MDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG STRATTON NE 40.15N 101.23W
07/02/2017 HITCHCOCK NE LAW ENFORCEMENT
DISPATCH REPORTED NUMEROUS CALLS OF WIND DAMAGE AND FIRES
STARTED BY LIGHTNING ACROSS THE COUNTY.
&&
SMELocal storm report, Jul 3, 12:28 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1128 PM MDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM NON-TSTM WND GST WSW BENKELMAN 40.05N 101.54W
07/02/2017 M58.00 MPH DUNDY NE MESONET
SITE BENKE3 MEASURED A 58 MPH WIND GUST
0817 PM TSTM WND GST MCCOOK 40.20N 100.62W
07/02/2017 E60.00 MPH RED WILLOW NE TRAINED SPOTTER
STORM SPOTTER ESTIMATED WIND GUSTS OF 60 MPH.
0830 PM TSTM WND DMG STRATTON NE 40.15N 101.23W
07/02/2017 HITCHCOCK NE LAW ENFORCEMENT
DISPATCH REPORTED NUMEROUS CALLS OF WIND DAMAGE AND FIRES
STARTED BY LIGHTNING ACROSS THE COUNTY.
0835 PM NON-TSTM WND GST 5 SW HAIGLER 39.96N 102.00W
07/02/2017 M68.00 MPH CHEYENNE KS TRAINED SPOTTER
SPOTTER MEASURED 68 MPH WIND GUST
0836 PM TSTM WND GST 8 SSE CULBERTSON 40.13N 100.78W
07/02/2017 M59.00 MPH HITCHCOCK NE TRAINED SPOTTER
WIND GUST OF 59 MPH REPORTED BY SPOTTER.
0840 PM TSTM WND GST 1 N INDIANOLA 40.25N 100.42W
07/02/2017 M75.00 MPH RED WILLOW NE MESONET
SITE MOORENOI MEASURED A 75 MPH WIND GUST
0843 PM TSTM WND GST 4 N LEBANON 40.11N 100.28W
07/02/2017 M60.00 MPH RED WILLOW NE TRAINED SPOTTER
SPOTTER REPORTED 60 MPH WIND GUST. TIME ESTIMATED BY
RADAR.
0845 PM NON-TSTM WND GST ATWOOD 39.81N 101.04W
07/02/2017 M64.00 MPH RAWLINS KS AWOS
KADT MEASURED 56 KT WIND GUST.
0845 PM NON-TSTM WND DMG ATWOOD 39.81N 101.04W
07/02/2017 RAWLINS KS PUBLIC
PUBLIC REPORTED VIA PICTURES ON SOCIAL MEDIA OF TREES,
BIG LIMBS, AND POWER LINES DOWN.
0849 PM NON-TSTM WND DMG 1 E ATWOOD 39.81N 101.02W
07/02/2017 RAWLINS KS PUBLIC
PUBLIC REPORTED THAT A NEIGHBORING HOUSES CARPORT HAD
BLOWN INTO THEIR FENCE AND TOOK OUT 50 FEET OF IT. REPORT
RECEIVED VIA SOCIAL MEDIA.
0859 PM TSTM WND GST OBERLIN 39.82N 100.53W
07/02/2017 M67.00 MPH DECATUR KS AWOS
KOIN AWOS SITE RECORDED 67 MPH GUST.
0910 PM NON-TSTM WND GST 5 N GOODLAND 39.42N 101.71W
07/02/2017 E60.00 MPH SHERMAN KS NWS EMPLOYEE
NWS EMPLOYEE REPORTED 60 MPH WIND GUST
0930 PM NON-TSTM WND GST 2 ENE COLBY 39.40N 101.01W
07/02/2017 M68.00 MPH THOMAS KS MESONET
SITE AT273 MEASURED A 68 MPH WIND GUST
0959 PM TSTM WND GST NORTON 39.84N 99.89W
07/02/2017 M64.00 MPH NORTON KS AWOS
KNRN MEASURED A 56 KT WIND GUST
&&
SMESpecial weather statement, Jul 3, 12:50 AM CDT, 1 hour 54 minutes before
Special Weather Statement National Weather Service Goodland KS 1250 AM CDT MON JUL 3 2017 KSZ028-029-030615- Gove KS-Logan KS- 1250 AM CDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOGAN AND WESTERN GOVE COUNTIES UNTIL 115 AM CDT... At 1250 AM CDT, Doppler radar was tracking a strong thunderstorm 15 miles west of Gove, moving east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oakley, Grainfield, Grinnell, Gove and The Monument Rocks. This includes Interstate 70 in Kansas between mile markers 76 and 96. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3873 10093 3912 10095 3912 10043 3872 10041 TIME...MOT...LOC 0550Z 269DEG 20KT 3889 10077 Buller
Special weather statement, Jul 3, 1:12 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
112 AM CDT MON JUL 3 2017
KSZ015-029-030645-
Gove KS-Sheridan KS-
112 AM CDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND EASTERN
GOVE COUNTIES UNTIL 145 AM CDT...
At 111 AM CDT, Doppler radar was tracking a strong thunderstorm near
Quinter, moving southeast at 40 mph.
Wind gusts up to around 50 mph will be possible with this storm.
Locations impacted include...
Quinter and Park.
This includes Interstate 70 in Kansas between mile markers 97 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3870 10041 3911 10043 3918 10019 3912 10015
3870 10015
TIME...MOT...LOC 0611Z 330DEG 33KT 3906 10029
BullerSpecial weather statement, Jul 3, 1:54 AM CDT, 50 minutes before
Special Weather Statement National Weather Service Goodland KS 154 AM CDT MON JUL 3 2017 KSZ029-030730- Gove KS- 154 AM CDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOVE COUNTY UNTIL 230 AM CDT... At 154 AM CDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Pendennis, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Gove County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3870 10046 3893 10038 3892 10015 3870 10016 TIME...MOT...LOC 0654Z 271DEG 21KT 3874 10034 JN
Special weather statement, Jul 3, 2:19 AM CDT, 25 minutes before
Special Weather Statement National Weather Service Goodland KS 219 AM CDT MON JUL 3 2017 KSZ028-029-030800- Gove KS-Logan KS- 219 AM CDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOGAN AND SOUTHERN GOVE COUNTIES UNTIL 300 AM CDT... At 219 AM CDT, Doppler radar was tracking a strong thunderstorm 14 miles west of Gove, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... The Monument Rocks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3870 10083 3894 10083 3895 10015 3870 10015 TIME...MOT...LOC 0719Z 270DEG 24KT 3890 10075 JN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:25 PM CDT | High Wind Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 4 hr |
| Jul 2, 9:01 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 59 min |
| Jul 2, 9:24 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 51 min |
| Jul 2, 9:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Rawlins, Sheridan, Thomas | 62 min |
| Jul 2, 10:38 PM CDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| Jul 2, 11:00 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Norton, Rawlins, Sheridan and 1 more | 45 min |
| Jul 2, 11:04 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 41 min |
| Jul 2, 11:45 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 45 min |
| Jul 3, 12:06 AM CDT | Special Weather Statement | GLD | Wallace | 9 min |
| Jul 3, 12:12 AM CDT | Special Weather Statement | GLD | Logan | 33 min |
| Jul 3, 12:50 AM CDT | Special Weather Statement | GLD | Gove | 25 min |
| Jul 3, 1:12 AM CDT | Special Weather Statement | GLD | Gove | 33 min |
| Jul 3, 1:54 AM CDT | Special Weather Statement | GLD | Gove | 36 min |
| Jul 3, 2:19 AM CDT | Special Weather Statement | GLD | Gove | 41 min |
| Jul 3, 3:05 AM CDT | Special Weather Statement | GLD | Thomas | 40 min |
| Jul 3, 3:13 AM CDT | Special Weather Statement | GLD | Sherman | 32 min |
| Jul 3, 3:42 AM CDT | Special Weather Statement | GLD | Thomas | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.